PRESCRIBER BEWARE: SEVERE HYPOCALCAEMIA AFTER DENOSUMAB AND IRON INFUSION IN CHRONIC KIDNEY DISEASE

A COHEN1, B CHACKO1,2 

1John Hunter Hospital, New Lambton Heights, Australia, 2The University of Newcastle, Newcastle, Australia 

Background: Iron deficiency is increasingly being diagnosed in patients with chronic kidney disease (CKD), many of whom are already receiving denosumab for bone disorders. Management of these patients with a combination of denosumab and intravenous iron can result in severe hypocalcaemia. 

Case Report: We report two patients who were referred to a tertiary centre with severe hypocalcaemia within one week. Both patients had underlying stage 4 CKD, and both had received a combination of intravenous iron polymaltose and subcutaneous denosumab within one month of presentation. The lowest corrected calcium was 1.66mmol/L. Both patients had mild hypophosphataemia, moderately elevated parathyroid hormone (PTH) levels, and adequate vitamin D. 

Discussion: Hypophosphataemia is a known sequelae of intravenous iron infusion, resulting from increased fibroblast growth factor-23 (FGF-23). FGF-23 increases urinary phosphate excretion, reduces PTH expression, and decreases 1,25-dihydroxyvitamin D. Risk factors for hypophosphataemia include hyperparathyroidism and use of antiresorptive medications. 

Hypocalcaemia is a well-described complication of denosumab. It results from reduced bone resorption. Risk factors include advanced chronic kidney disease.  

In our cases, elevated FGF-23 from intravenous iron led to hypophosphataemia and a diminished PTH response to the hypocalcaemia which ensued after denosumab. The result was severe hypocalcaemia, above what is seen with denosumab alone. 

The nadir in phosphate occurs 1-2 weeks after intravenous iron and persists for to 6-12 weeks. Reductions in serum calcium occur up to 6 months after denosumab. We suggest that the period of highest risk for co-administration of these drugs is within 2 weeks, but this risk may persist for up to 3 months. 

 Conclusions: Nephrologists should be aware of this potentially severe interaction and should take the responsibility of informing our GP colleagues. 


Biography: 

Adrienne Cohen is a renal advanced trainee at John Hunter Hospital. She has a commitment towards quality improvement processes and improving the care we deliver to patients.

Recent Comments
    Categories